Iowa, 2019

Damaging Winds in Iowa, June 30, 2019

June 30, 2019 · NWS ARX · 19 events in 8 counties and zones

A line of severe thunderstorms moved across northeast Iowa during the afternoon of June 30th. These storms primarily produced damaging winds with trees and power lines blown down from near Osage (Mitchell County) southeast to near Strawberry Point (Clayton County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms moved across northeast Iowa during the afternoon of June 30th. These storms primarily produced damaging winds with trees and power lines blown down from near Osage (Mitchell County) southeast to near Strawberry Point (Clayton County). Lots of trees and power lines were blown down across much of Winneshiek County, the southern half of Allamakee County and the northern sections of Fayette County. A 65 mph wind gust occurred near Fredericksburg (Chickasaw County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 1:11 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 1:11 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
211 PM CDT Sun Jun 30 2019

.SHORT TERM...(This evening through Monday)
Issued at 210 PM CDT Sun Jun 30 2019

Convection has quickly reformed early this afternoon across
eastern Minnesota into northern Wisconsin ahead of yet another
short wave trough moving across the top of the upper level ridge.
The lower levels of the atmosphere have not recovered quickly in
the wake of the earlier morning convection, but MUCAPES are in
the 1000-1500 J/Kg range. The latest runs of the HRRR seem to have
a good handle on this activity and continue to move it southeast
along the edge of the MUCAPE gradient and it should clear the
eastern parts of the area by late this afternoon.

This activity should help to reinforce the synoptic front that
looks to extend from southwest Minnesota into southern Wisconsin.
This front is not expected to move much, if at all overnight, and
likely will be the focus for additional development overnight.
Several runs of the RAP have been showing a moderate band of
frontogenesis to exist along the front. As the low level jet gets
going and intersects the boundary, the RAP and HRRR all show a
band of convection oriented from central Minnesota into southern
Wisconsin, developing overnight. With precipitable water amounts
near 2 inches and warm cloud depths of 4 km or so, concerned that
this overnight activity will be heavy rain producers with the rain
falling over ground that is already saturated by the rains of the
last couple of days. A flash flood watch is looking more likely
for areas generally along and north of Interstate 90. This
activity should then begin to diminish/move off to the east after
sunrise with the diurnal decay of the low level jet.

Unfortunately, it does not look like the synoptic front is going
to move much and should still be near the vicinity for Monday
afternoon. By mid to late afternoon, the RAP is showing the
moisture transport axis redeveloping back into the front over
southern and central Minnesota with another round of convection
forming. Along with the continued heavy rain threat, this activity
could also have a damaging wind threat. ML CAPES may recover back
into the 2000-3000 J/Kg range with the potential of 40 to 50 knots
of shear in the 0-6 km layer.

.LONG TERM...(Monday night through Sunday)
Issued at 210 PM CDT Sun Jun 30 2019

No large scale pattern change looks to occur over the upcoming
week. A flat upper level ridge will remain over the central part
of the country with troughing over the western conus and over
central Canada. The two long wave troughs will push several short
wave troughs across the flat ridge and over the Upper Midwest. The
surface boundary will get pushed around some by convective
complexes, but in the big picture, it will remain over the region.
As the short wave troughs cross the region, they will interact
with the front and likely cause additional convective complexes to
form. This will necessitate the inclusion of rain chances everyday
into next weekend. Depending on where the convective complexes
form and how much rain is dropped, the concern for additional
flooding remains elevated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Jun 30 2019

Much uncertainty exists with how the convection is going to play
out during the next 24 hours. This is due to the CAMs not handling
the existing convection. For this afternoon, thinking the line of
storms near the Twin Cities will drop southward into the TAF
sites. It should reach KRST around 30.20z and KLSE around 30.21z.
These storms should last 2 to 3 hours. Main threat with these
storms will be heavy rain and gusty winds.

For tonight, not sure how this is going to play out. If the
storms, move more down the I-94 corridor this afternoon than there
would likely be redevelopment near the Mississippi River. If this
bows further west, than much of the redevelopment would be west
and south of the TAF sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ061.

MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...Boyne
Hazardous weather outlook, Jun 30, 10:29 AM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1129 AM CDT Sun Jun 30 2019

WIZ017-029-032>034-041>044-053>055-011100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-
1129 AM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin...southwest Wisconsin and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Afternoon heat index readings will range from 95 to 100 degrees.

Thunderstorms are possible again later this afternoon and
tonight. Some of the thunderstorms could become severe with a
threat for damaging winds, heavy rain which may lead to flooding,
and possibly some large hail. A Flash Flood Watch may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be found Monday through
Saturday. An ongoing risk will be for heavy rainfall and flash
flooding where repeat storms occur. It is too early to determine
the risk for severe storms during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed later today and this evening.
In addition, rainfall reports are always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Grant-
1129 AM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect through mid-evening. Afternoon heat
index readings will range from 100 to 105 degrees.

Thunderstorms are possible again later this afternoon and
tonight. Some of the thunderstorms could become severe with a
threat for damaging winds, heavy rain which may lead to flooding,
and possibly some large hail. A Flash Flood Watch may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be found Monday through
Saturday. An ongoing risk will be for heavy rainfall and flash
flooding where repeat storms occur. It is too early to determine
the risk for severe storms during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed later today and this evening.
In addition, rainfall reports are always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Jun 30, 2:21 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     3 W LYLE                43.51N 93.01W
06/30/2019  E50 MPH          MOWER              MN   LAW ENFORCEMENT

&&

CA
Local storm report, Jun 30, 2:23 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HOLMEN                  43.96N 91.26W
06/30/2019  E0.75 INCH       LA CROSSE          WI   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL.

&&

CA
Local storm report, Jun 30, 2:28 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     1 N ONALASKA            43.90N 91.23W
06/30/2019  M47 MPH          LA CROSSE          WI   TRAINED SPOTTER

&&

CA
Local storm report, Jun 30, 2:29 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     LYLE                    43.51N 92.94W
06/30/2019                   MOWER              MN   TRAINED SPOTTER

            TREE BLOWN DOWN.

&&

CA
Special weather statement, Jun 30, 2:36 PM CST, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
336 PM CDT Sun Jun 30 2019

IAZ011-MNZ096-WIZ041-042-053>055-302145-
Allamakee-Houston-Richland-Vernon-La Crosse-Crawford-Monroe-
336 PM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...

At 334 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Wonewoc to near Spring Grove. Movement
was southeast at 50 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
La Crosse, Sparta, Prairie Du Chien, Richland Center, La Crescent,
Viroqua, Waukon, Caledonia, Lansing, Onalaska, West Salem, Boscobel,
Westby, Bangor, Hillsboro, Spring Grove, Cashton, Stoddard, Coon
Valley and La Farge.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4321 9029 4320 9044 4321 9055 4317 9069
      4312 9074 4306 9094 4299 9106 4300 9113
      4299 9116 4308 9118 4308 9130 4337 9161
      4350 9161 4357 9172 4370 9173 4397 9091
      4370 9031 4356 9031 4355 9019 4317 9019
TIME...MOT...LOC 2034Z 297DEG 45KT 4366 9024 4348 9166

CA
Special weather statement, Jun 30, 2:46 PM CST, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
346 PM CDT Sun Jun 30 2019

IAZ010-011-302145-
Winneshiek-Allamakee-
346 PM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALLAMAKEE
AND WINNESHIEK COUNTIES...

At 346 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southeast of Mabel to near
Cresco. Movement was south at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Decorah, Waukon, Postville, Calmar, Ossian, Spillville, Fort
Atkinson, Ridgeway, Hardin, Castalia, Jackson Junction, and Volney.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4308 9208 4350 9208 4350 9160 4337 9160
      4308 9129
TIME...MOT...LOC 2046Z 353DEG 23KT 4341 9163 4336 9206

CA

The radar

The La Crosse radar (KARX), 142 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
June 30, 2:48 PM CST
Where
Mitchell County, 2.13 mi NNE of Osage
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.310, -92.810

Trees were blown down north of Osage.

Thunderstorm Wind, Howard

When
June 30, 2:50 PM CST
Where
Howard County, 0.5 mi E of Cresco Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.370, -92.120

Trees were blown down in Cresco.

Thunderstorm Wind, Howard

When
June 30, 2:50 PM CST
Where
Howard County, 2.76 mi S of Davis Corners
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.330, -92.300

Trees were blown down south of Davis Corners and a roof was blown off of a unknown building type.

Thunderstorm Wind, Chickasaw

When
June 30, 3:05 PM CST
Where
Chickasaw County, 0.69 mi N of Bassett
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.080, -92.530

Some shingles were blown off a building.

Thunderstorm Wind, Chickasaw

When
June 30, 3:05 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.060, -92.310

Tree branches were snapped in New Hampton.

Thunderstorm Wind, Winneshiek

When
June 30, 3:09 PM CST
Where
Winneshiek County, 1.22 mi NE of Calmar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.190, -91.860

A large tree was snapped in Calmar.

Thunderstorm Wind, Chickasaw

When
June 30, 3:17 PM CST
Where
Chickasaw County, 1.22 mi SE of Fredricksburg
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.960, -92.180

A 65 mph wind gust was measured by a private weather station just east of Fredericksburg.

Thunderstorm Wind, Allamakee

When
June 30, 3:20 PM CST
Where
Allamakee County, Waukon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.270, -91.480

Lots of trees and power lines were blown down across the northern part of the county.

Thunderstorm Wind, Clayton

When
June 30, 3:24 PM CST
Where
Clayton County, 0.5 mi E of Monona
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.050, -91.390

Trees were blown down in Monona.

Thunderstorm Wind, Winneshiek

When
June 30, 3:28 PM CST
Where
Winneshiek County, Ossian
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.150, -91.780

Lots of trees were blown down across the entire county.

Thunderstorm Wind, Clayton

When
June 30, 3:29 PM CST
Where
Clayton County, 1.38 mi N of Marquette
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.070, -91.180

A tree was blown down on State Highway 76 between Marquette and Effigy Mounds National Monument.

Thunderstorm Wind, Fayette

When
June 30, 3:33 PM CST
Where
Fayette County, 1.01 mi W of Randalia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.870, -91.890

Some trees and power lines were blown down across the northern part of the county, including in Randalia.

Thunderstorm Wind, Fayette

When
June 30, 3:34 PM CST
Where
Fayette County, 1.71 mi SW of Randalia
Measured
59 kt (68 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.850, -91.890

A large metal building sustained severe roof damage near Randalia. Boards from the damaged building were driven into a nearby shed.

Thunderstorm Wind, Clayton

When
June 30, 3:41 PM CST
Where
Clayton County, 0.86 mi SE of Gunder
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.960, -91.510

Trees were blown down west of Farmersburg.

Thunderstorm Wind, Floyd

When
June 30, 3:44 PM CST
Where
Floyd County, 2.13 mi ENE of Charles City Arpt
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.080, -92.560

A tree limb was blown down onto a house east of Charles City.

Thunderstorm Wind, Clayton

When
June 30, 3:46 PM CST
Where
Clayton County, 1.52 mi W of Garnavillo
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.870, -91.260

Trees were blown down near Garnavillo.

Thunderstorm Wind, Fayette

When
June 30, 3:52 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.680, -91.910

Numerous power lines and tree branches were blown down in Oelwein, especially on the northeast side of town.

Thunderstorm Wind, Clayton

When
June 30, 3:53 PM CST
Where
Clayton County, 1.52 mi W of Strawberry Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.680, -91.560

An estimated 60 mph wind gust snapped off a tree just west of Strawberry Point.

Thunderstorm Wind, Fayette

When
June 30, 3:56 PM CST
Where
Fayette County, 0.86 mi SW of Stanley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.640, -91.810

A tree, between 12 and 24 inches in diameter, was snapped off east of Oelwein.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835358, 835359, 835360, 835364, 835365, 835370, 835368, 835384, 835372, 835381, 835379, 835388, 835618, 835390, 835391, 835392, 835396, 835397, 835398.